Monotone iterations method for fractional diffusion equations

  • M. Krasnoshchok Institute of applied mathematics and mechanics of NAS of Ukraine Sloviansk, Ukraine
Keywords: fractional; Holder spaces; large-time behaviour; comparison principle


In recent years, there has been a growing interest on non-local
models because of their relevance in many practical applications. A
widely studied class of non-local models involves fractional order
operators. They usually describe anomalous diffusion. In
particular, these equations provide a more faithful representation
of the long-memory and nonlocal dependence of diffusion in fractal
and porous media, heat flow in media with memory, dynamics of
protein in cells etc.

For $a\in (0, 1)$, we investigate the nonautonomous fractional
diffusion equation:

$D^a_{*,t} u - Au = f(x, t,u),$

$D^a_{*,t}$ is the Caputo fractional derivative and $A$ is a
uniformly elliptic operator with smooth coefficients depending on
space and time. We consider these equations together with initial
and quasilinear boundary conditions.

The solvability of such problems in H\"older spaces presupposes
rigid restrictions on the given initial data. These compatibility
conditions have no physical meaning and, therefore, they can be
avoided, if the solution is sought in larger spaces, for instance in
weighted H\"older spaces.

We give general existence and uniqueness result and
provide some examples of applications of the main theorem. The main
tool is the monotone iterations method. Preliminary we developed the
linear theory with existence and comparison results. The principle
use of the positivity lemma is the construction of a monotone
sequences for our problem. Initial iteration may be taken as either
an upper solution or a lower solution. We provide some examples of
upper and lower solution for the case of linear equations and
quasilinear boundary conditions. We notice that this approach can
also be extended to other problems and systems of fractional
equations as soon as we will be able to construct appropriate upper
and lower solutions.

Author Biography

M. Krasnoshchok, Institute of applied mathematics and mechanics of NAS of Ukraine Sloviansk, Ukraine

Institute of applied mathematics and mechanics of NAS of Ukraine
Sloviansk, Ukraine


M. Allen, L. Caffarelli, A. Vasseur, A parabolic problem with a fractional time derivative, Arch. Ration. Mech. Anal., 221 (2016) 603–630.

A. Alsaedi, B. Ahmad, M. Kirane, Maximum principle for certain generalized time and space fractional diffusion equations, Quart. Appl. Math., 73 (2015), 163–175.

A. Alsaedi, M. Kirane, R. Lassoued, Global existence and asymptotic behavior for a time fractional reaction–diffusion system, Computers and Mathematics with Applications, 73 (2017), 951–958.

E. Bazhlekova, Subordination principle for fractional evolution equations, Fractional Calculus Appl. Anal., 3 (2000), 213–230.

E. Bazhlekova, B. Jin, R. Lazarov, Z. Zhou, An analysis of the Rayleigh–Stokes problem for a generalized second-grade fluid, Numerische Math., 131 (2015), 1–31.

J.W. Bebernes, K. Schmitt, On the existence of maximal and minimal solutions for parabolic partial differential equations, Proc. Amer. Math. Soc., 73 (1979), 211–218.

V.S. Belonosov, Estimates of the solutions of parabolic systems in Holder weight classes and some of their applications, Mat. Sb., 110(152) (1979), 163–188.

G.I. Bizhanova, Solution in a weighted Holder space of an initial-boundary value problem for a secondorder parabolic equation with a time derivative in the conjugation condition, St. Petersburg Math. J., 6 (1995), 51–75.

G.I. Bizhanova, V.A. Solonnikov, On the solvability of an initial-boundary value problem for a second order parabolic equation with a time derivative in the boundary condition in a weighted Holder space of functions, St. Petersburg Math. J., 5 (1994), 97-124.

G.I. Bizhanova, V.A. Solonnikov, On problems with free boundaries for second-order parabolic equations, St. Petersburg Math. J., 12 (2001), 949–981.

H. Brunner, H. Han, D. Yin, The maximum principle for time-fractional diffusion equations and its applications, Numer. Funct. Anal. Optim., 36 (2015), 1307–1321.

S. Brzychczy, Monotone iterative methods for infinite systems of reaction-diffusion-convection equations with functional dependence, Opuscula Mathematica, 25 (2005), 29–99.

Ph. Clement, S.-O. Londen, G. Simonett, Quasilinear evolutionary equations and continuous interpolation spaces, J. Differ. Equ., 196 (2004), 418–447.

C.Y. Chan, H.T. Liu, A maximum principle for fractional diffusion differential equations, Quarterly Appl. Math., 74 (2016), 421–427.

J.I. Diaz, T.T. Pierantozzi, L. Vazquez, Finite time extinction for nonlinear fractional evolution equations and related properties, Electronic Journal of Differential Equations, 2016 (2016), 1–13.

K. Diethelm, The Analysis of Fractional Differential Equations, Springer-Verlag, Berlin. 2010.

E.V. Domanova, Estimates of the solutions of parabolic systems in Holder weight classes without the compatibility conditions, Proc. of S.L. Sobolev seminar, (1989), 70–85.

A. Friedman, Partial differential equations of parabolic type, Englewood Cliffs, N.J., Prentice-Hall, 1964.

Y. Giga, H. Mitake, S. Sato, On the equivalence of viscosity solutions and distributional solutions for the time-fractional diffusion equation, Journal of Differential Equations, 316 (2022), 364–386.

R. Gorenflo, A.A. Kilbas, F. Mainardi, S.V. Rogosin, Mittag-Leffler Functions, Related Topics and Applications, Springer-Verlag, Berlin, Heidelberg, 2014.

H. Gou, Y. Li, The method of lower and upper solutions for impulsive fractional evolution equations, Annals of Functional Analysis, 11 (2020), 350–369.

D. Guidetti, Time fractional derivatives and evolution equations, Bruno Pini Mathematical Analysis Seminar, 9 (2017), 142–152.

A. Heibig, L.I. Palade, On the rest state stability of an objective fractional derivative viscoelastic fluid model, Journal of mathematical physics, 49 (2008), 43101, 1–22.

R. Hermann, Fractional Calculus: an introduction for Physicists, World Scientific, Singapore, 2014.

T. Jankowski, Systems of nonlinear fractional differential equations, Fractional Calculus and Applied Analysis, 18 (2013), 122–131.

J. Janno, K. Kasemets Uniqueness for an inverse problem for a semilinear time-fractional diffusion equation, Inverse problems and imaging, 11 (2017), 125–149.

J. Kemppainen, K. Ruotsalainen Boundary integral solution of the time-fractional diffusion equation, Integr. Equ. Oper. Theory, 64 (2009), 239–249.

Y. Kyan, Equivalence of definitions of solutions for some class of fractional diffusion equations, (2021), arXiv:2111.06168v1.

A.N. Kochubei, Diffusion of fractional order, Differential Equations, 26 (1990), 485–492.

A.N. Kochubei, Fractional parabolic systems, Potential analysis, 37 (2012), 1–30.

M. Korpusov, A.Ovchinnikov, A. Panin, Lectures in Nonlinear Functional Analysis, World Scientific, Singapore, 2022.

M. Krasnoschok, V. Pata, S. Siryk, N. Vasylyeva, Equivalent definitions of Caputo derivatives and applications to subdiffusion equations, Dynamics of Partial Differential Equations, 11 (2020), 383–402.

M. Krasnoschok, N. Vasylyeva, On a solvability of a nonlinear fractional reaction-diffusion system in the H¨older spaces, Nonlinear Stud., 20 (2013), 591–621.

M. Krasnoschok, N. Vasylyeva, Linear subdiffusion in weighted fractional Holder spaces, Evolution Equations and Control Theory, (2021), DOI: 10.3934/eect.2021050.

A. Kubica, K. Ryszewska, M. Yamamoto, Time-fractional differential equations, Springer, Singapore, 2020.

O.A. Ladyzhenskaja, V.A. Solonnikov, N.I. Uraltseva, Linear and quasi-linear equations of parabolic type, Translation of Mathematical Monographs, V.23, Amer. Math. Soc., Providence, RI, 1968.

V. Lakshmikantham, S. Leola, J. Vasundhara, Theory of fractional dynamics systems, Cambridge Academic Press, Cambridge, 2008.

V. Lakshmikantham, A.S. Varsala, General inequalities and monotone iterative technique for fractional differential methods, Applied Mathematics Letters, 21 (2001), 828–834.

A.W. Leung, Systems of Nonlinear Partial Differential Equations: Applications to Biology and Engineering, Springer, Dordrecht, 1989.

H.T. Liu, Strong maximum principles for fractional diffusion differential equations, Dynamic. Systems Appl., 28 (2016), 365–376.

H.P. Lopushanska, A.O. Lopushanskyj, E.V. Pasichnik, The Cauchy problem in a space of generalized functions for the equations possessing the fractional time derivative, Siberian Mathematical Journal, 52 (2011), 1022–1031.

Y. Luchko, Maximum principle for the generalized time-fractional diffusion equation, J. Math. Anal. Appl., 351 (2009), 218–233.

Y. Luchko, M. Yamamoto, A survey on the recent results regarding maximum principles for the time fractional diffusion equations, Current Development Math. Sci., 1 (2018), 33–69.

Y. Luchko, M. Yamamoto, Maximum principle for the time fractional PDEs, Fractional Differential Equations, A. Kochubei, Yu. Luchko (Eds.), Berlin, Boston: De Gruyter, (2019), 299–326.

F. Mainardi, Fractional calculus and waves in linear viscoelasticity, Imperial College Press, London, 2010.

F. Mainardi, On some properties of the Mittag-Leffler functiona Eα(−tα) competely monotone for t > 0 with 0 < t < α, Discrete and Continuous Dynamical Systems, Series B, 19 (2014), 2267–2278.

W. McLean, Regularity of solutions to a time-fractional diffusion equation, ANZIAM Journal, 52 (2010), 123–138.

C. Miranda, Partial differential equations of elliptic type, Springer, Berlin, 1970.

G. Mophou, G. N’Guerekata, On a class of fractional differential equations in a Sobolev space, Applicable Analysis, 91 (2012), 15–34.

J. Mu, Monotone iterative technique for fractional evolution equations in Banach spaces, Journal of Applied Mathematics, 5 (2011), ID:767186.

J. Mu, B. Ahmad, S. Huang, Existence and regularity of solutions to time-fractional diffusion equations, Computers and Mathematics with Applications, 73 (2017), 985–996.

J. Mu, Y.X. Li, Periodic boundary value problems for semilinear fractional differential equations, Mathematical Problems in Engineering, (2012), 1–16.

T. Namba, On existence and uniqueness of viscosity solutions for second order fully nonlinear PDEs with Caputo time fractional derivatives, Nonlinear Differential Equations Appl., 25 (2018), №23, 39 pp.

C.V. Pao, Nonlinear parabolic and elliptic equations, New York, Plenum Press, 1992.

R. Ponce, Holder continuous solutions for fractional differential equations and maximal regularity, J. Differ. Equat., 255 (2013), 3284–3304.

Yu. Povstenko, Fractional thermoelasticity, Springer-Verlag, Cham, 2015.

A.V. Pskhu, The fundamental solution of a diffusion-wave equation of fractional order, Izvestiya: Mathematics, 73 (2009), 351–392.

K. Sakamoto, M. Yamamoto, Initial value boundary value problems for fractional diffusion-wave equations and applications to some inverse problems, J. Math. Anal. Appl., 382 (2011), 426-–447.

S.S. Samko, A.A. Kilbas, O.I. Marichev, Fractional integrals and derivatives: theory and applications, Gordon and Breach, New York, 1993.

D.H. Sattinger, Monotone methods in nonlinear elliptic and parabolic boundary value problems, Indiana Univ. Math. J., 21 (1972), 979–1000.

V.A. Solonnikov, A.G. Khachatryan, Estimates for solutions of parabolic initial-boundary value problems in weighted Holder norm, Proceedings of the Steklov Institute of Mathematics, 147 (1981), 153–162.

C. Topp, M. Yangari, Existence and uniqueness for parabolic problems with Caputo time derivative, J. Differential Equations, 262 (2017), 6018–6046.

G. Vainikko, Which Functions are Fractionally Differentiable?, Zeitschrift Fur Analysis Und Ihre Anwendungen, 35 (2016), 465–487.

V. Vergara, R. Zacher, Stability, instability, and blowup for time fractional and other nonlocal in time semilinear subdiffusion equations, Journal of Evolution Equations, 17 (2017), 599–626.

V. Vergara, R. Zacher Optimal decay estimates for time-fractional and other non-local subdiffusion equations via energy methods, SIAM J. Math. Anal., 47 (2013), 210–239.

G. Wang, R. Agarwal, A. Cabada, Existence results and the monotone iterative technique for systems of nonlinear fractional differential equations, Applied Mathematics Letters, 25 (2012), 1019–1024.

R. Zacher, Quasilinear parabolic problems with nonlinear boundary conditions, Ph.D. Thesis, Halle-Wittenberg: Martin-Luther-Universitat, 2003.

R. Zacher, Time fractional diffusion equations: solution concepts, regularity, and long-time behavior, Handbook of fractional calculus with applications, De Gruyter, Berlin, 2 (2019), 159–179.

How to Cite
Krasnoshchok, M. (2022). Monotone iterations method for fractional diffusion equations. Matematychni Studii, 57(2), 122-136.